Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 76, NWS Grand Forks, ND

June 17, 2020Kittson County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2020, 4:45 PM CDT for Kittson County, Marshall County, Roseau County, Minnesota. It was in force for 60 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2020, 4:45 PM CDT (21:45 UTC)
Expired
Jun 17, 2020, 5:45 PM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kittson County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 157 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:05 PM CDTTSTM WND DMG2 E Karlstad, MNNUMEROUS POPLAR TREES WERE SNAPPED IN SHELTER BELTS AND GROVES. TIME ESTIMATED BASED ON RADAR.
Jun 17, 5:31 PM CDTFUNNEL CLOUD2 S Greenbush, MNREPORTED LOOKING TO THE SOUTHWEST FROM 2 SOUTH OF GREENBUSH
Jun 17, 5:31 PM CDTFUNNEL CLOUD2 S Greenbush, MNREPORTED LOOKING TO THE SOUTHWEST FROM 2 SOUTH OF GREENBUSH.
Jun 17, 5:31 PM CDTFUNNEL CLOUD6 Sw Greenbush, MNREPORTED LOOKING TO THE SOUTHWEST FROM 2 SOUTH OF GREENBUSH
Jun 17, 5:33 PM CDTTORNADO 15 Sw Greenbush, MNA TORNADO TRACKED INTERMITTENTLY FOR ROUGHLY 2 MILES TO AROUND 3 SW OF GREENBUSH BY 537 PM CDT. SEVERAL TREES WERE SNAPPED AND NUMEROUS LARGE BRANCHES AND LIMBS WERE BROKEN DOWN IN SHELTER BELTS AND GROVES. VIDEO AND EYE WITNESS REPORTS DESCRIBE THE TORNADO AS
Jun 17, 5:35 PM CDTHAIL 16 W Greenbush, MN
Jun 17, 5:40 PM CDTHAIL 1Greenbush, MNCORRECTS PREVIOUS HAIL REPORT FROM GREENBUSH. TIME ESTIMATED FROM RADAR.
Jun 17, 5:40 PM CDTHAIL 1Greenbush, MNTIME ESTIMATED FROM RADAR.
Jun 17, 5:44 PM CDTTSTM WND DMGGreenbush, MNNUMEROUS LARGE TREE BRANCHES AND LIMBS WERE BROKEN DOWN AROUND TOWN. A FEW PINE, POPLAR, AND OAK TREES WERE SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS53 KFGF 172145
SVRFGF
MNC069-089-135-172245-
/O.NEW.KFGF.SV.W.0076.200617T2145Z-200617T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
445 PM CDT Wed Jun 17 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  North central Marshall County in northwestern Minnesota...
  Southeastern Kittson County in northwestern Minnesota...
  Western Roseau County in northwestern Minnesota...

* Until 545 PM CDT.

* At 445 PM CDT, a severe thunderstorm was located over Englund, or
  31 miles northwest of Thief River Falls, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Karlstad, Greenbush, Badger, Strandquist, Florian, Leo and Englund.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4880 9583 4837 9654 4846 9672 4900 9624
      4900 9621
TIME...MOT...LOC 2145Z 222DEG 30KT 4849 9656 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
2 follow-up statements
206 
WWUS53 KFGF 172208
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
508 PM CDT Wed Jun 17 2020

MNC089-172218-
/O.CAN.KFGF.SV.W.0076.000000T0000Z-200617T2245Z/
Marshall MN-
508 PM CDT Wed Jun 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MARSHALL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4880 9583 4854 9626 4854 9656 4855 9659
      4900 9624 4900 9621
TIME...MOT...LOC 2208Z 222DEG 30KT 4863 9636 

$$

MNC069-135-172245-
/O.CON.KFGF.SV.W.0076.000000T0000Z-200617T2245Z/
Kittson MN-Roseau MN-
508 PM CDT Wed Jun 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN KITTSON AND WESTERN ROSEAU COUNTIES...

At 508 PM CDT, a severe thunderstorm was located 7 miles northeast of
Karlstad, or 31 miles southwest of Roseau, moving northeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Karlstad, Greenbush, Badger, Leo, Haug and Fox. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4880 9583 4854 9626 4854 9656 4855 9659
      4900 9624 4900 9621
TIME...MOT...LOC 2208Z 222DEG 30KT 4863 9636 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
996 
WWUS53 KFGF 172233
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
533 PM CDT Wed Jun 17 2020

MNC069-172243-
/O.CAN.KFGF.SV.W.0076.000000T0000Z-200617T2245Z/
Kittson MN-
533 PM CDT Wed Jun 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KITTSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.

LAT...LON 4880 9583 4854 9626 4855 9639 4871 9639
      4872 9641 4879 9641 4900 9624 4900 9621
TIME...MOT...LOC 2233Z 222DEG 30KT 4879 9615 

$$

MNC135-172245-
/O.CON.KFGF.SV.W.0076.000000T0000Z-200617T2245Z/
Roseau MN-
533 PM CDT Wed Jun 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WESTERN ROSEAU COUNTY...

At 533 PM CDT, a severe thunderstorm was located over Haug, or 18
miles west of Roseau, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Greenbush, Badger, Leo, Haug and Fox. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4880 9583 4854 9626 4855 9639 4871 9639
      4872 9641 4879 9641 4900 9624 4900 9621
TIME...MOT...LOC 2233Z 222DEG 30KT 4879 9615 

HAIL...1.50IN
WIND...60MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:08 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 17, 3:08 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
308 PM CDT Wed Jun 17 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 308 PM CDT Wed Jun 17 2020

Convective trends and strength will continue to be the main
headache for the period.

Festering elevated convection continues to linger over
northeastern ND along an axis of warm air advection. The big
question is if we will get some surface based development later on
this afternoon or evening along the stalled front extending from
our northwestern edge of the CWA into south central ND. Heating
has been a bit better than expected, with areas that saw rain from
the elevated activity quickly recovering into the 90s. Capping
therefore is not as strong as expected, but there continues to not
be that great of upper forcing with the shortwave still to the
southwest. There is some question on if we will get some surface
based convection going in the next hour or so, or if initiation
will hold off until closer to 00Z with the upper support. CAMs
would support the second scenario but have been doing poorly with
our elevated convection so will be taking them with a grain of
salt. Starting to see some better glaciation of the clouds
extending into south central ND, so think there may be some
development in the next few hours in that area. Have some pretty
high POPs and will continue to keep a severe mention, probably
more for one and a half inch hail and 60-70 mph winds as the
supercell chances diminish as storms head into our area. The
severe threat will continue into portions of the overnight as
another weak shortwave lifts northeastward from SD along the
boundary that is slowly moving eastward.

The pretty active pattern will continue into tomorrow with the
overnight shortwave lifting into MN and Ontario, and the surface
trough axis and cold front pushing slowly east. With showers and
thunderstorms ongoing in the morning, do not think we will
destabilize as much as today, but can't completely rule out
something pulsing up in west central MN on Thursday. Decent cold
air advection behind the surface trough should knock temps down
into the 70s, and even some 40s and 50s will be possible Thursday
night as we get some decreasing clouds and cold air advection.

.LONG TERM...(Friday through Wednesday)
Issued at 308 PM CDT Wed Jun 17 2020

Main chance for impactful weather will come over the weekend, with
good chances for at least some strong, if not severe, tstms.

Fri looks to be drier and seasonally mild, as a Canadian airmass
descends upon the Northern Plains behind the departing cold front.
Afternoon highs look to be in the seasonal 70s with cooler overnight
lows from the upper 40s into the 50s. The weekend for our region
still looks to feature an upper low north of the border likely to
spin a couple of spokes/lobes through the forecast area. Sfc based
CAPE and bulk shear during the aftn/early eve each day look to be
sufficient for at least strong tstms, especially if short waves are
coincident with time of peak heating.

Another boundary passage slated for later Sun will be succeeded by a
dry and seasonal beginning to the new week. The next convective
chance should present on Tue, with increasing CAPE/shear values in
advance of a sfc boundary/shortwave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1246 PM CDT Wed Jun 17 2020

VFR conditions will continue with mainly mid and high clouds. Some
showers and a few thunderstorms, with one near KGFK, and human obs
has even the areas seeing rain pretty high based. This current
precip will dissipate with stronger convection developing along a
cold front moving in later tonight. Have VCTS at most airports
during the 23Z to 08Z time frame, earlier in the west and later in
the east. Some MVFR ceilings will be possible later in the period
after the convection moves east. Winds that are gusty from the
south currently will decrease a bit, except near thunderstorms,
and then shift around to the west as a boundary comes through.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JR
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Jun 17, 5:14 AM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
514 AM CDT Wed Jun 17 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
514 AM CDT Wed Jun 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are expected this afternoon
into the early evening. Fires that develop may be hard to control.

Thunderstorm chances increase by this evening, and periods of
showers and thunderstorms will continue through tonight across the
region. Severe thunderstorms will be possible late this afternoon
through this evening, with hail up to 2 inches, damaging winds to
75 mph, and tornadoes will be possible. Locally heavy rainfall
and slow moving thunderstorms may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue Thursday morning, ending
in ND first but lingering in Minnesota into the afternoon. A few
severe thunderstorms will be possible through the afternoon along
and east of a line from Lake of the Woods to Otter Tail County.
Hail to 1 inch and 60 mph winds would be the main threats.
Locally heavy rainfall will also remain possible in Minnesota.

Periodic thunderstorm chances will continue through early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:27 PM CDTTornado WarningFGFRoseau48 min
Jun 17, 6:07 PM CDTTornado WarningFGFRoseau13 min
Jun 17, 6:16 PM CDTSpecial Weather StatementFGFKittson59 min
Jun 17, 6:45 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.